Release Date: March 8, 2018 This content is archived.
BUFFALO, N.Y. — The University at Buffalo, in collaboration with the Erie County Department of Health, is offering free training on the use of naloxone from 6-8 p.m. April 4 at Kapoor Hall on UB’s South Campus.
Naloxone — more commonly known by its brand name Narcan — is administered to people who have overdosed on opioids. These include prescription drugs like oxycodone, Vicodin and hydrocodone, which are prescribed to treat pain, as well as non-prescription drugs like heroin.
The event is being hosted by UB’s School of Public Health and Health Professions as part of the school’s celebration of National Public Health Week (April 2-8). The school’s Department of Community Health and Health Professions, and UB’s Office of Interprofessional Education are co-hosting the event.
It is also one of several Narcan training sessions the county’s health department is offering across the region over the next several weeks. The full list is available on the county’s website.
Participants must be at least 16 years old, and registration is required. Due to the high demand for this training, individuals who do not register will not be able to attend.
More and more communities across the United States are equipping emergency medical responders with Narcan kits so they can administer doses of the medication upon arriving at the scene of an overdose. Erie County was among the first communities in the country to make the medication available.
A recent study by researchers in UB’s School of Public Health and Health Professions showed that Narcan was used to revive more than 650 people in Erie County who had overdosed on opioids from 2014 to 2016.
Breathing becomes slow and ineffective in people who have overdosed on an opioid. Naloxone works by reversing respiratory depression, or hypoventilation, and allowing oxygen to get to the brain.
“Opioid overdose has become a leading cause of death in the U.S., and has led to a public health crisis locally and nationally,” said Kim Krytus, director of MPH initiatives in UB’s School of Public Health and Health Professions. “Administering naloxone in the event of an overdose can help to prevent death, and is a critical response to this crisis.”
The training will show participants how to recognize the signs and symptoms of an opioid overdose, as well as how to properly administer naloxone. Attendees who successfully complete the training will be given a kit containing two doses of naloxone.
More information is available by calling 716-858-7695.
In 2019, the SUNY Board of Trustees revoked the naming of John and Editha Kapoor Hall as well as John Kapoor's honorary degree. More information is available in the university’s News Center.